Winter Storm, Wind River Mountains East
- When
- February 1, 9:00 PM MST to February 2, 4:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A vigorous upper level disturbance moving through the central Rockies coupled with strong, moist upslope flow resulted in a significant winter storm. The snow was heaviest across central and southwest Wyoming.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A vigorous upper level disturbance moving through the central Rockies coupled with strong, moist upslope flow resulted in a significant winter storm. The snow was heaviest across central and southwest Wyoming. Snowfall amounts ranged from 12 to 20 inches in the mountains to 6 to 14 inches in the lower elevations. The wind and snow produced blizzard conditions across Sweetwater county during the late morning and afternoon of February 2, causing numerous accidents along I-80. Also, I-80 was closed for a period of time, east of Rock Springs. A wind gust of 61 mph was reported at the Rock Springs airport on February 2 at 12:18 PM MST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 1, 2:20 PM MST, 6 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 220 PM MST SAT FEB 1 2003 ...TONIGHT THROUGH TUESDAY... MAIN FOCUS ON FIRST 24 HOURS OF FORECAST PERIOD. JET AXIS RUNNING FROM NORTHERN CALIFORNIA THROUGH MONTANA TO SEPARATE SETTING UP GOOD LFQ/RRQ COUPLET OVER CENTRAL AND SOUTH SUNDAY MORNING. FRONT/TROUGH CLOSING IN ON WEST AND NORTH BORDERS TO FRONTOGENESIZE NORTH TO SOUTH ACROSS STATE TONIGHT. BEST LIFT OCCURS ALONG FRONT AS H7 TEMPS COOL FROM 0C (RAIN) TO -8C (SNOW). DURATION OF EVENT TO BE SHORTLIVED IN NW ZONES AS NE FLOW DOWNSLOPE FLOW BEGIN TO SHUTOFF PRECIPITATION BY 06Z...THUS WINDOW OF OPPORTUNITY NARROW FOR ANY HILIGHT CRITERIA. WILL CONTINUE WINTER STORM WARNING FOR SOUTHWEST MOUNTAINS TONIGHT WHERE SNOWFALL DURATION SHOULD LAST FROM 12 TO 18 HOURS TOGETHER WITH LONGER FAVORABLE OROGRAPHIC WIND FLOW. MAIN CONCERN EAST OF THE DIVIDE IS THE TEMPERATURE TRANSITION AS FRONT BLOWS THROUGH WITH PRECIPITATION LIKELY BEGINNING AS RAIN AND CHANGING OVER TO SNOW. HAVE ISSUED ADVISORIES FOR ALL AREAS EAST OF DIVIDE MORESO FOR HAZARDOUS NATURE OF THIN LAYER OF ICE LIKELY TO FORM BENEATH ANY SNOWFALL RATHER THAN FOR SNOWFALL AMOUNTS. IN SOUTHWEST...WILL UPGRADE CURRENT WINTER STORM WATCH TO WARNING WHERE SNOWFALL SHOULD CONTINUE THROUGH MOST OF SUNDAY TOGETHER WITH HAZARDOUS NATURE OF EVENT AFOREMENTIONED. STRONG SUBSIDENCE BEHIND TROUGH CLEARS THINGS OUT SUNDAY NIGHT AND MONDAY. EMERGING BLOCK PATTERN TO THE WEST WITH LOW CUTTING OFF OVER IDAHO TUESDAY. MOIST UNSTABLE AIRMASS WEST OF DIVIDE TO WARRANT CHANCE OF SNOW SHOWERS WITH MORE STABLE BUT COLD MOIST AIRMASS EAST OF THE DIVIDE LIKELY TO PRODUCE FLURRIES. AEM ...TUESDAY NIGHT THROUGH SATURDAY... LIGHT SNOW TO CONTINUE INTO WEDNESDAY BEFORE MAIN TROUGH AXIS EXITS TO THE SOUTH WITH DRYING FILTERING IN FROM THE NORTH BY THURSDAY. H7 WAA TAKES PLACE BY THU FROM THE NORTH. A CLASSIC SET UP WILL ORGANIZE FOR STRONG BASIN INVERSIONS THU THROUGH SAT WITH THE H7 WAA...THE TROUGH PROTRUDING WEST INTO NEV AND CA TO OUR SOUTH AND THE RIDGE TO THE NORTH BULGING EAST INTO SOUTHERN CANADA. NIGHTTIME AND MORNING FOG WILL BE A LIKELIHOOD FOR THE BASINS/VALLEYS DURING THIS PERIOD. LIPSON .RIW...WINTER STORM WARNING CONTINUES TONIGHT SW MTNS ZONES 14 AND 24. WINTER STORM WARNING LATE TONIGHT AND SUNDAY SWEETWATER COUNTY ZONES 28>30. WINTER WEATHER ADVISORIES CENTRAL AREAS AND FAR SOUTHWEST VALLEYS TONIGHT OR TONIGHT AND SUNDAY ZONES 3>11..15>23 AND 25>27.
WYZ001>020-022>030-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 621 AM MST SAT FEB 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NUMEROUS WINTER STORM WARNINGS AND WATCHES TODAY THROUGH SUNDAY... AND A HIGH WIND WARNING FOR TODAY FOR PARTS OF CENTRAL WYOMING. A PACIFIC STORM SYSTEM WILL CONTINUE TO BRING HEAVY SNOW AT TIMES TO THE WESTERN MOUNTAINS TODAY AND TONIGHT. ALONG WITH THE SNOW... STRONG WEST WINDS WILL CAUSE BLOWING AND DRIFTING SNOW ON THE MOUNTAIN PASSES...THIS AFTERNOON AND TONIGHT. TOTAL SNOWFALL AMOUNTS OF 10 TO 14 INCHES IS EXPECTED BY EARLY SUNDAY MORNING. EAST OF THE CONTINENTAL DIVIDE...STRONG WINDS ARE EXPECTED IN AND NEAR THE MOUNTAINS. HIGH WINDS ARE EXPECTED TODAY FOR THE EAST SLOPES OF THE WIND RIVER MOUNTAINS AND THE GREEN AND RATTLESNAKE MOUNTAINS. ALSO...SNOW WILL DEVELOP TONIGHT ACROSS MANY AREAS EAST OF THE CONTINENTAL DIVIDE. THE SNOW MAY BE HEAVY AT TIMES WITH ACCUMULATIONS OF 4 TO 8 INCHES POSSIBLE BY EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE EAST OF THE CONTINENTAL DIVIDE ON SUNDAY. THE SNOW MAY BE HEAVY AT TIMES WITH TOTAL ACCUMULATIONS OF 6 TO 12 INCHES POSSIBLE BY SUNDAY AFTERNOON. SNOWFALL WILL CAUSE SOME TRAVEL PROBLEMS IS LIKELY ALONG INTERSTATE 25 AND INTERSTATE 80 AS WELL AS OTHER MAJOR HIGHWAYS IN CENTRAL WYOMING. ANOTHER LIGHT SNOWFALL EVENT WITH COLD TEMPERATURES IS POSSIBLE MONDAY NIGHT THROUGH TUESDAY NIGHT...MAINLY EAST OF THE CONTINENTAL DIVIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER...SNOWFALL REPORTS WILL BE VERY HELPFUL. MC
The national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343114, 5343115, 5343116, 5343117, 5343118, 5343119, 5343240, 5343241, 5343242, 5343243, 5343244, 5343245.